Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Charleston, WV

May 25, 2019Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at May 25, 2019, 12:56 PM EDT for Washington County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 12:56 PM EDT (16:56 UTC)
Expired
May 25, 2019, 4:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Washington County, OH

The radar

The Charleston,WV radar (KRLX), 136 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 1:45 PM EDTFLASH FLOODNew Matamoras, OHDISPATCH REPORTED ROAD CLOSURES DUE TO FLOODING IN THE DOWNTOWN AREA.
May 25, 2:30 PM EDTFLASH FLOODNew Matamoras, OHCORRECTED EVENT TIME. DISPATCH REPORTED ROAD CLOSURES DUE TO FLOODING IN THE DOWNTOWN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

862 
WGUS51 KRLX 251656
FFWRLX
OHC167-252000-
/O.NEW.KRLX.FF.W.0009.190525T1656Z-190525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1256 PM EDT Sat May 25 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  East central Washington County in southeastern Ohio...

* Until 400 PM EDT.

* At 1255 PM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  one and a half inches of rain has already fallen. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Newport, Matamoras and New Matamoras. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3957 8104 3954 8104 3950 8109 3945 8113
      3944 8118 3941 8121 3939 8122 3939 8127
      3935 8134 3935 8136 3942 8137 3948 8134
      3958 8109

$$

MEC
2 follow-up statements
819 
WGUS71 KRLX 251907
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
307 PM EDT Sat May 25 2019

OHC167-252000-
/O.CON.KRLX.FF.W.0009.000000T0000Z-190525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-
307 PM EDT Sat May 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
EAST CENTRAL WASHINGTON COUNTY...

At 305 PM EDT, the public reported flash flooding occurring in the 
New Matamoras. Flash flooding may be already occurring in interior 
portions of eastern Washington Couny.

Some locations that will experience flooding include...
Newport, Matamoras and New Matamoras. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3957 8104 3954 8104 3950 8109 3945 8113
      3944 8118 3941 8121 3939 8122 3939 8127
      3935 8134 3935 8136 3942 8137 3948 8134
      3958 8109

$$

MEC
459 
WGUS71 KRLX 251950
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
350 PM EDT Sat May 25 2019

OHC167-252000-
/O.EXP.KRLX.FF.W.0009.000000T0000Z-190525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-
350 PM EDT Sat May 25 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 400 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. However, there is still the potential for additional showers 
and thunderstorms through this evening, some of which will contain 
brief heavy downpours. Please continue to heed any remaining road 
closures.

LAT...LON 3957 8104 3954 8104 3950 8109 3945 8113
      3944 8118 3941 8121 3939 8122 3939 8127
      3935 8134 3935 8136 3942 8137 3948 8134
      3958 8109

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 25, 11:52 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 25, 11:52 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1152 AM EDT Sat May 25 2019

.SYNOPSIS...
Convective activity on the northern side of the ridge tonight.
A weak cold front approaches the area Sunday into Monday,
before returning north as a warm front early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1150 AM Saturday...

Mid to upper ;level short wave trough crossing the area has not
amounted to much, its comma head pattern visible in GOES-R
imagery, coincident with associated scattered showers.
Scattered convection may persist in its tail in and near the
mountains through mid afternoon.

As of 635 AM Saturday...

Bumped up temperatures slightly area wide this afternoon. Also
timed the showers in central KY for arrival in our western CWA
using the WRF and RAP.

As of 240 AM Saturday...

Life on the northern side of the upper level closed high/ridge
will continue to be on the active side through today.

First off, will be tracking a subtle mid level wave currently
producing showers over central KY this morning, and expect this
to ride the upper level flow into the CWA in the late morning
hours. NAM and rapid update models have been keying on this
feature for several hours. Early arrival should not have an
affect on inhibiting later convection during the
afternoon/evening as the atmosphere should have plenty of time
to recover once it moves through and out of the CWA, not to
mention the surface based instability could increase from it.
Expect some blossoming of storms later today, and along with the
thinking from SPC, stronger storms should reside over the
northern CWA. Any storms advecting into the CWA, especially
north, will be moving into an overall favorable environment for
sustainability despite weaker mid level lapse rates and a
profound lack of moisture above 650mb or so. Activity should
wave significantly with sunset.

An overnight MCS tracking nearly west to east from the mid
Mississippi Valley warrants POPs across the west for later into
the overnight.

Temperatures/dewpoints continue the warm and muggy trend. 70F
dewpoints likely again today.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 200 AM Saturday...

A frontal boundary will remain near the area for Sunday into
Monday, before returning northward as a warm front. This will
provide periods of showers and thunderstorms. With the front
providing a focusing mechanism, there is some concern that flash
flooding could become an issue.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 AM Saturday...

An upper level ridge will build over the region for Tuesday and
Wednesday, allowing for 20 C temperatures at 850 mb. This could
allow temperatures to reach into the lower 90s for much of the
lowlands.

A cold front or series of cold fronts will then effect the area
for late in the work week. Still considerable differences
between the models in the timing of these fronts and the intensity
of the cooler air behind them. This leads to a lower confidence
forecast for late in the week.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 635 AM Saturday...

Expecting more rounds of scattered showers and thunderstorms
for the region later this morning through the early evening.
Tailored the timing of the convection at each terminal with the
highest POPs in the forecast, but this could change going
forward. AMDs likely today as IFR and prevailing TSRA are not in
the 12Z forecast.

For the terminals that receive rain, and expect this to be all
of them at some point through the day, this will pave the way
for fog tonight. Trended this to IFR visibilities for after 06Z
Sunday, which will likely need to be lower in some cases, but
wanted to convey the degrading conditions expected in valley
fog.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Shower and thunderstorm timing could vary
from forecast. Fog development tonight could vary from forecast
timing.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Brief IFR possible in storms Sunday and Monday as well as
overnight valley fog.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/26/TRM
NEAR TERM...26/TRM
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, May 25, 9:54 AM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
954 AM EDT Sat May 25 2019

OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-030>032-039-040-
261400-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler-
Wirt-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
954 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms through this
evening. The greatest threat will be damaging wind gusts and large
hail.

There is a marginal risk for locally excessive rainfall through this
evening. Heavy downpours can cause brief, localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a slight risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts and large
hail.

There is a slight risk for locally excessive rainfall Sunday into
Sunday night. Heavy downpours can cause localized flooding and stream
rises.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ083-086-WVZ007-008-014>016-018-027>029-517>526-261400-
Jackson OH-Gallia-Mason-Jackson WV-Putnam-Kanawha-Roane-Calhoun-Clay-
Braxton-Gilmer-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
954 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms into this evening.
The greatest threat will be damaging wind gusts, although large hail
is also possible.

There is a marginal risk for locally excessive rainfall into this
evening. Heavy downpours can cause brief, localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts, although
large hail is also possible.

There is a marginal risk for locally excessive rainfall Sunday into
Sunday night. Heavy downpours can cause brief, localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ087-WVZ006-261400-
Greenup-Carter-Boyd-Lawrence OH-Cabell-
954 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts, although
large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-261400-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
954 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, May 25, 10:51 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1051 AM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 SSW NEW HAVEN         38.95N 81.99W
05/23/2019  E1.00 INCH       MASON              WV   PUBLIC

            ESTIMATED AT LEAST QUARTER SIZE FELL ALONG
            UNION CAMPGROUND RD. ALSO REPORTED SOME
            UPROOTED TREES.

&&

WEBB
Special weather statement, May 25, 12:10 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
1210 PM EDT Sat May 25 2019

WVZ010-011-019-020-251700-
Doddridge-Ritchie-Pleasants-Tyler-
1210 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHWESTERN DODDRIDGE AND TYLER COUNTIES...

At 1209 PM EDT, a strong thunderstorm was located near Pennsboro, or
7 miles north of Harrisville, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middlebourne, Pennsboro, Alma, Wick, Mountain, Lima, Hebron, Maxwell
and Highland.

LAT...LON 3955 8078 3953 8078 3951 8074 3947 8071
      3948 8067 3946 8067 3947 8064 3944 8060
      3945 8058 3944 8058 3944 8056 3930 8090
      3928 8106 3935 8114 3946 8100 3956 8081
TIME...MOT...LOC 1609Z 240DEG 29KT 3932 8104

MEC
Special weather statement, May 25, 12:20 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
1220 PM EDT Sat May 25 2019

OHZ076-WVZ010-011-251645-
Washington-Pleasants-Tyler-
1220 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS AND NORTHWESTERN TYLER COUNTIES...

At 1220 PM EDT, a strong thunderstorm was located near St. Marys,
moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Point Lookout and New
Matamoras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
      3956 8082 3956 8081 3946 8100 3942 8122
      3946 8133 3958 8115 3957 8104 3954 8104
      3961 8094
TIME...MOT...LOC 1620Z 243DEG 16KT 3944 8124

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:24 PM EDTSevere Thunderstorm WarningRLXWashington40 min
May 25, 4:17 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Washington43 min
May 25, 4:53 PM EDTSevere Thunderstorm WarningRLXMorgan, Washington23 min

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.